Cefpodoxime Proxetil-Related Hemolysis and Acute Interstitial Nephritis

Author(s): Hakki Yilmaz, Mukadder Ayse Bilgic, Nuket Bavbek, Ali Akcay

Journal Name: Current Drug Safety

Volume 8 , Issue 2 , 2013

Become EABM
Become Reviewer

Abstract:

Objective: We report a case of acute interstitial nephritis (AIN) and immune hemolytic anemia (IHA) associated with cefpodoxime therapy.

Case Summary: A patient with a recent history of cefpodoxime proxetil treatment presented with elevated serum creatinine, oliguria, nausea, vomiting, and dyspnea. Evidence of renal failure, abnormal urinalysis, and renal biopsy with inflammatory infiltrate in the interstitium confirmed a diagnosis of AIN. The patient subsequently developed IHA, which was confirmed by peripheral blood smear results and positive Coombs’ test. The patient recovered after dialysis therapy and 2 days of intravenous methylprednisolone (500mg/day) followed by oral prednisolone (60 mg/day), which was rapidly tapered and stopped within 3 weeks.

Conclusions: To our knowledge, cefpodoxime-induced AIN and IHA are unprecedented. Physicians should be aware that drug-induced AIN and hemolysis can be associated with cefpodoxime proxetil.

Keywords: Acute interstitial nephritis, acute kidney injury, adverse reaction, cefpodoxime proxetil, immune hemolytic anemia, early treatment.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 8
ISSUE: 2
Year: 2013
Published on: 30 June, 2013
Page: [145 - 147]
Pages: 3
DOI: 10.2174/15748863113089990028
Price: $65

Article Metrics

PDF: 22